If you’re depressed, antidepressants can help you minimize those feelings of sadness and hopelessness — but will the drugs also undermine your ability to feel joy?
Emotional blunting — an overall unfeeling or numbness — is a common complaint of depression patients prescribed to certain antidepressants. This diminished capacity to have feel-good emotions during positive moments can be a significant side effect for some people taking selective serotonin reuptake inhibitors, or SSRIs.
And when research supporting the idea was first discussed at a national conference in 2002, mental health professionals nodded in agreement over the existence of this unwanted side effect, recalls psychiatrist Heidi Combs, MD, an assistant professor of psychiatry at the University of Washington in Seattle.
However, emotional blunting is largely based on what doctors hear from their patients, as opposed to results from clinical research. So what can be done about it?
Who Experiences Emotional Blunting?
SSRIs are a class of antidepressants that affect the way the brain uses the neurotransmitter serotonin. Their effect is intended to relieve the symptoms of depression — and they’re often successful in doing so. Unfortunately, explains Dr. Combs, the drugs also act on the reward pathways in the brain — the pathways that bring us pleasure. For some people, this means that they experience emotional blunting, or the sensation that all their emotional responses are dulled.
“If something positive is going on, these patients might not have the full response,” Combs says. Though there are many case studies, the lack of large clinical studies makes it difficult to predict which people will experience this side effect — and which ones won’t.
Part of the problem is the very nature of depression. People struggling with depression often complain that they have lost some of their ability to respond emotionally to events and people around them. So for a long time, emotional blunting caused by antidepressants was written off a as symptom of hard-to-treat depression.
However, says Combs, it’s fairly easy now for physicians to tease apart the symptoms of depression itself and this antidepressant side effect. If the depression symptoms have improved, but emotional blunting persists, it’s likely due to the antidepressant. If, on the other hand, the emotional blunting continues alongside unrelieved sadness, weepiness, and other depression symptoms, then it’s more apt to be part of the original disorder, she explains.
Get Your Glee Back: What to Do About Emotional Blunting
To regain your pleasure response, Combs recommends these solutions:
Switch antidepressants. It may be a good idea to move to another class of antidepressants entirely because someone who responds to one SSRI drug with emotional blunting may respond the same way to another one.Add a second medication. If switching to another class of drugs just leaves you with more troublesome symptoms (which can happen if you’re dealing with anxiety), ask your doctor about adding just a small amount of another antidepressant to free the reward pathways.Talk it out. If you’re feeling an overall loss of emotional response, working through the problems that are causing stress and depression in the first place (including solving practical problems like those related to housing or income) may help.
If you find that your depression medication is edging out all your emotions, talk to your doctor. This is a real effect, emphasizes Combs, but the good news is that it has real solutions.